Alert archive / Maine / Beach Hazards Statements in 2020

Beach Hazards Statement 6, NWS Caribou, ME

June 19, 2020Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Jun 19, 2020, 3:26 AM EDT for Hancock County, Washington County, Maine. It took effect at Jun 19, 2020, 7:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jun 19, 2020, 3:26 AM EDT (07:26 UTC)
In effect from
Jun 19, 2020, 7:00 AM EDT
Expired
Jun 19, 2020, 8:53 PM EDT
In force
14 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 7.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2020-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2020-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2220 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

430 
WHUS41 KCAR 190726
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
326 AM EDT Fri Jun 19 2020

MEZ029-030-191530-
/O.CAN.KCAR.BH.S.0005.200620T1100Z-200621T0100Z/
/O.NEW.KCAR.BH.S.0006.200619T1100Z-200620T0100Z/
Coastal Hancock-Coastal Washington-
326 AM EDT Fri Jun 19 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...The warm air temperatures around 80 degrees may cause
  people to underestimate the dangers of the cold water
  temperatures which are currently only around 50.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 7 AM EDT this morning through this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

Hewitt
3 follow-up statements
946 
WHUS41 KCAR 190810
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
410 AM EDT Fri Jun 19 2020

MEZ029-030-191615-
/O.CON.KCAR.BH.S.0006.200619T1100Z-200620T0100Z/
Coastal Hancock-Coastal Washington-
410 AM EDT Fri Jun 19 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...The warm air temperatures around 80 degrees may cause 
  people to underestimate the dangers of the cold water 
  temperatures which are currently only around 50.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 7 AM EDT this morning through this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
332 
WHUS41 KCAR 191428
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
1028 AM EDT Fri Jun 19 2020

MEZ029-030-200100-
/O.CON.KCAR.BH.S.0006.000000T0000Z-200620T0100Z/
Coastal Hancock-Coastal Washington-
1028 AM EDT Fri Jun 19 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

* WHAT...The warm air temperatures around 80 degrees may cause 
  people to underestimate the dangers of the cold water 
  temperatures which are currently only around 50.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 7 AM EDT this morning through this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution and
  be prepared for immersion. Dress for water temperatures and know
  how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
298 
WHUS41 KCAR 200053
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
853 PM EDT Fri Jun 19 2020

MEZ029-030-200200-
/O.CAN.KCAR.BH.S.0006.000000T0000Z-200620T0100Z/
Coastal Hancock-Coastal Washington-
853 PM EDT Fri Jun 19 2020

...BEACH HAZARDS STATEMENT IS CANCELLED...


$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jun 19, 1:10 AM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 19, 1:10 AM EDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
110 AM EDT Fri Jun 19 2020

.SYNOPSIS...
High pressure will slowly drift south of the region through
Tuesday.

&&

.NEAR TERM /THROUGH FRIDAY/...
1:00 AM Update: Hrly temps.dwpts needed adjusting for the
overnight period. Temp are dropping off and the latest trends
support a further drop in temps before daybreak and then a
gradual warming by 7 AM. Therefore, decided to lower the
overnight lows a bit given the latest setup. Satl imagery
showed stratus and fog setting just offshore of the Washington
County coast and showing signs of edging back toward Hancock
County. Fog could set up along the coast later and even further
inland across interior sections of the Downeast. Attm, the fog
does not look to be widespread. Therefore, stayed w/the
daycrew's thinking of patchy fog through this morning.

Previous discussion:
The center of warm low-level temps across Quebec and New
Brunswick will drift south for Friday. Combined with any
residual heat from today, temps will soar once again during the
morning hours beneath full sun. While only a couple degrees
warmer, some additional moisture in the region may push heat
indices at or above 95 degrees for a few hours in the afternoon.
Still under clear skies, all of the daily records listed in the
climate section will be at risk of being tied or broken
tomorrow. Can’t rule out a brief triple digit reading in peak
heating where down slope conditions are favorable in lee of some
higher terrain.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
Surface high pressure will remain centered south of the region
Friday night through Sunday, while upper level ridging persists.
Uncertainty exists Saturday/Sunday regarding whether a cold
front is able to settle across northern Maine or remains to the
north. Generally expect mostly clear skies across the region
Friday night, though marine stratus/fog could affect the
Downeast coast. Warm increasingly humid conditions will occur
across the forecast area through the weekend. This will support
a chance of mostly diurnal showers/thunderstorms across mostly
northern and central areas. If the cold front is able to reach
northern Maine, shower/thunderstorm chances could increase both
Saturday and Sunday. Lesser shower/thunderstorm chances will
exist across Downeast areas. Marine stratus/fog could affect
the Downeast coast through the weekend, particularly at night
and early morning. Temperatures will remain at above normal
levels through the weekend. Temperatures from the mid 80s to
around 90 are expected across much of the region through the
weekend. Cooler temperatures from the mid 70s to around 80 will
occur along the Downeast coast with onshore winds and sea
breezes.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
The remnants of the upper low which has been south of the
region will lift north Sunday night through Monday. High
pressure will remain centered southeast of the region Monday
through Thursday. At the same time, a slow moving frontal
boundary will approach from the west Monday through Wednesday
then begin to cross the region Thursday. The return flow around
high pressure will keep warm humid conditions across the region
Monday through Thursday. This will help support mostly diurnal
showers/thunderstorms Monday through Thursday. More extensive
showers/thunderstorms are possible later Wednesday/Thursday
with the approach of the front. Warm moist air across the colder
waters of the Gulf of Maine will also likely support marine
stratus/fog Monday through Thursday, mostly across the Gulf of
Maine and along the Downeast coast. Temperatures will remain at
above normal levels Monday through Thursday.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: VFR continuing through the period. Patchy fog may
form in vicinity of BHB after midnight, reducing visibility to
IFR/MVFR. Extent will be limited, but patches of fog may also
develop inland towards BGR for a shorter period of time tonight,
but confidence is not high enough to include in the taf. Winds
will be light out of the SW Downeast, and W across northern TAF
sites through Friday.

SHORT TERM:
Friday night...Generally VFR. However, variable conditions
possible along the Downeast coast with any marine stratus/fog.

Saturday through Tuesday...Variable conditions possible with
any mostly diurnal showers/thunderstorms. The better chances of
showers/thunderstorms will occur across northern and central
areas, with lesser chances Downeast. Variable conditions with
marine stratus/fog will also likely affect the Downeast coast
at times Saturday through Tuesday, particularly during night
and early morning hours. Otherwise, VFR.

&&

.MARINE...
NEAR TERM: Conditions continue below SCA for winds and waves.
Continued patchy fog mention tonight as air temperatures cool
above cold SSTs along the coast. Main shelf of low stratus/fog
remains well outside coastal waters overnight.

SHORT TERM: Winds/seas will remain below small craft advisory
levels Friday night through Sunday. Visibilities will be
reduced in fog Friday night through Sunday.

&&

.CLIMATE...
The high temperature this afternoon in Caribou, Maine was 95
degrees (F). This breaks the previous record of 90F, last set in
1955. The high of 93 degrees in Houlton breaks the previous
record of 92F which was also set in 1955.

For more information on the record heat, please see our latest
public information statement.

Here are the respective record high temperatures for
Friday 6/19.

Caribou........91 set in 1995
Houlton........92 set in 1995
Millinocket....95 set in 1923
Bangor.........95 set in 1995

The all-time record high in Caribou is 96F, last set on May 22,
1977. There was one other occurrence of a high of 96F, on June
29, 1944. Including today there have now been only 10 times in
Caribou with a high of 95F, the last of which was on July 20,
1991 prior to today.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement from Saturday morning through Saturday
     evening for MEZ029-030.
MARINE...None.

&&

Near Term...Hewitt
Hazardous weather outlook, Jun 18, 9:16 PM EDT, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
916 PM EDT Thu Jun 18 2020

MEZ001>006-010-011-015>017-031-032-200130-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
916 PM EDT Thu Jun 18 2020

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine, North
Woods Maine and Penobscot Valley Maine.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hot conditions are expected to continue for Friday, and possibly
into the weekend. If you plan on outdoor activities, you may want to
bring extra liquids to replenish and take extra breaks in cool shady
areas to prevent from over heating.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-200130-
Coastal Hancock-Coastal Washington-
916 PM EDT Thu Jun 18 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-200130-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
916 PM EDT Thu Jun 18 2020

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

Areas of dense marine fog will develop late tonight. Mariners should
factor this into their planning if expected to be out on the waters.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Areas of dense marine fog will be possible through the weekend.
Mariners should factor this into their planning if expected to be
out on the waters.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 9:06 PM EDTBeach Hazards StatementCARHancock, Washington6 hr
Jun 19, 10:33 AM EDTHeat AdvisoryCARAroostook, Hancock, Penobscot, Piscataquis, Washington8 hr

Nearby

Beach Hazards Statements in Maine, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.